No quick fix

Text Size: Normal / Medium / Large
Printer-friendly versionPrinter-friendly version
Publication Date: 
Mon, 2013-10-07

By my early 30s, it was clear to me that OCD is what I was dealing with and I couldn’t avoid it anymore. The symptoms were so debilitating that I could barely function. I had made progress with a psychotherapist on other issues, and I decided it was time to face OCD. I sought treatment at one of only a handful of specialized clinics in the country. Within a couple of months, I began seeing huge improvements. I felt like the puzzling mental health struggles I’d had my whole life were finally shifting because I had an accurate diagnosis and appropriate treatment.

At that point I was prescribed an improvised cocktail of an anti-psychotic (Seroquel), a mood stabilizer (Lithium), a benzodiazepine tranquilizer (Clonazepam) and an SSRI antidepressant (Zoloft). Every time I had a setback over the years, I was prescribed more drugs. The prescriptions were never meant to treat OCD, and with the improvement in my symptoms, I decided it was time to stop taking medication that I didn’t need.

The doctor, nurse and psychologist at my family clinic weren’t very supportive of the idea. They didn’t mind if I stopped taking Seroquel and Clonazepam, but they were reluctant to help me with Zoloft and Lithium, the drugs I had been on the longest. They stood by their various non-OCD diagnoses and thought I still needed drug treatment. I finally found a psychiatrist in October 2011 who set up a schedule for me to taper off the drugs.

I had been taking Zoloft for eight years. The psychiatrist prescribed half my usual dose for two weeks, and told me to then stop the drug completely. He prescribed a low dose of Celexa, another SSRI, to take until I was off Zoloft. (I had an allergic reaction to Celexa after a couple of days and had to stop taking it.) The drug taper seemed fast, but when I questioned him, he suggested I seek help elsewhere if that didn’t sound right to me. With good reason, I didn’t think I’d be able to find another doctor willing to help me. I followed his tapering schedule, against my better judgment.

By then, I had stopped taking Clonazepam. I had been taking it a few times a week for several years to treat anxiety attacks and to help me get to sleep. I was told to take it as needed and stop when I didn’t need it anymore. By then I had noticed that I had to take two or three pills to have the effect that I’d had with one at first. I also noticed that I was losing chunks of memory after I took them. I used to wake up in the morning and see that I had written comments on Facebook the night before that I absolutely did not remember. This was disturbing. I stopped taking the drug. Since I was taking it only as needed, I figured I could stop any time. I learned later that taking a few benzodiazepines a month for several months would almost certainly create dependence. I had a prescription for 30 pills a month on an annual repeat. I never took that many, but I took enough to have unknowingly become dependent on them. I had no idea there were catastrophic withdrawal effects if you stopped benzodiazepines suddenly.

I had also gradually come off the anti-psychotic, which I had started a few months earlier when I was having severe PMS symptoms. The team at the family clinic suggested that Seroquel, a potent anti-psychotic used to treat schizophrenia and bipolar disorder, had been shown when taken at a much lower dose to help PMS symptoms. I was wary, but as had often been the case when psychiatric drugs were prescribed, the implication was that if I really wanted to help myself, I’d give their suggestion a try. Even at one-eighth the recommended dose, I felt like a zombie. I slurred my speech, slept 12 to 14 hours a day and had trouble concentrating. I hated it. I felt lethargic and lightheaded during the tapering, but better as soon as the drug was out of my system.

Almost immediately after reducing my dose of Zoloft, I developed what I later learned was SSRI Discontinuation Syndrome. Its prevalence is generally refuted by the pharmacetuical industry, and it is poorly understood by many doctors. Evidence shows—and my experience tells me—it is a very real condition that affects a significant number of people when they reduce or discontinue use of an SSRI, the most popular antidepressant drug class that includes Prozac, Paxil and several others. The symptoms are usually dismissed as a relapse of the condition the drug was prescribed for, but they are nothing like depression.

The most severe symptoms I had were electric zap-like sensations in my brain, drooling, relentless motion sickness, slurred speech, sweats, memory and coordination problems, restless legs and tremors. I called the psychiatrist and my family clinic and both insisted I was having a relapse. I knew I wasn’t, but couldn’t find anyone who believed me and could help. This is the point, from what I have heard from dozens of people over the past year, when most people give up and go back on the drug. Their withdrawal symptoms go away, but they are still on a drug that they want to stop taking. Withdrawal symptoms from pharmaceuticals are not uncommon, but the wall of denial and ignorance around SSRI withdrawal is unparalleled.

Best of CWHN: 
Best of CWHN